West Virginia, 2020

Damaging Winds in West Virginia, July 21, 2020

July 21, 2020 · NWS LWX · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed along a stalled front draped across the Middle Atlantic, peaking during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered strong to severe thunderstorms developed along a stalled front draped across the Middle Atlantic, peaking during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Tue Jul 21 2020

.SYNOPSIS...
A stalled frontal boundary will oscillate across the region
through the next few days. By this weekend, the front may shift
south of the region.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Latest surface analysis depicts a stalled frontal boundary
stretching southeast from western Maryland to near Wallops
Island, Virginia, with a distinct wedge along the eastern slopes
of the Blue Ridge. Aloft, one weak shortwave is crossing West
Virginia. The slightly cooler and more stable air mass over the
metro area has provided some modest relief from the heat, with
dew points in the 60s and actual temps *only* in the mid to
upper 90s. CAPE is modest, but the front is expected to oscilate
back to the northeast this afternoon, which should allow dew
points to increase and CAPE to build. Meanwhile, storms which
have fired along the terrain so far today will migrate eastward
slowly, and as the shortwave catches up to them, will likely end
up propagating into the metro. Most likely issue with the storms
is isolated damaging winds, but any storms which train could
result in isolated flooding.

After the shortwave passes, it should quiet down substantially,
with the overnight turning out dry. Patchy fog is possible where
storms developed this afternoon, especially in the Shenandoah
Valley. Temps will be a smidge cooler than last night, but will
remain mostly in the 70s.

A stronger shortwave moving east across the region will result
in better odds of organized strong to severe storms along with a
greater flooding threat on Wednesday, as the front is stalled
just to our north, high heat continues, PW's build and CAPE
increases substantially. May need additional heat advisories as
well with highs again in the mid-upper 90s and heat indices into
the 100s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Storms may continue well into Wednesday night as the passing
strung out shortwave continues across the region, interacting
with the high heat and humidity and the stalled boundary. We may
continue to get storm redevelopment into the overnight.

Storms probably start to dwindle towards dawn and a brief lull
is likely before more storm development fires during the
afternoon Thursday. However, with the trough axis pushing
further southeast and flow starting to become more northwesterly
aloft, the flood risk may diminish a bit, though by now, wetter
antecedent conditions may reverse that. With greater cloud
cover and wetter ground expected, temps likely stay a little
cooler than recent days, but still mostly 90s, and humidity may
be as high or higher than Wednesday. A slightly more potent cold
front may finally make more progress southward across the
region on Thursday night, but still some uncertainty on this.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A middle-to-upper-level trough will drop over the area Friday
as a surface "cool" front stalls near or just south of the area
over southern/central Virginia. (I put "cool" in quotes because
it will probably still be near or above 90 F Friday afternoon
behind the front). With the boundary nearby, a few showers or
thunderstorms are possible, particularly near the higher terrain
aided by orographic lift. Humidity may be a pinch lower than
earlier in the week resulting in heat index values topping out
mainly under 100 F (but still well into the 90s F).

Ridging recharges to the south and west over the weekend and
builds toward the area through early next week. This will result
in a return to potentially oppressive heat and humidity. The
weekend looks mostly dry with a lack of lift, but increasing
instability and the approach/establishment of a surface trough
over the region may pop mainly diurnal showers and thunderstorms
early next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR overall through the next several days. Main concern will be
scattered afternoon/evening thunderstorms each day. Best odds
today will be late aft/eve in the terminals, but a bit less
certainty regarding the following several days. Otherwise, there
could be patchy morning fog at any terminals which receive rain
in th enext few days, but lots of uncertainty on that.

Mainly VFR expected Fri-Sat with light/variable winds.

&&

.MARINE...
Winds mainly light over the waters thru Thursday night with a
weak front in the vicinity. Main concern will be scattered
afternoon/evening thunderstorms each day, which could produce
locally gusty winds.

A shower or thunderstorm can't be ruled out during the afternoon or
evening hours Friday or Saturday, but most of the time should be dry
with light winds.

&&

.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.

As of Tuesday afternoon, that total (for July) was up to 20
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.

For the Baltimore, Maryland, and Sterling-Dulles, Virginia,
areas, the record most 90+ F days in a month is 24 days (also
set in July 2011). As of Tuesday afternoon, the Baltimore area
had hit 90 F 17 times so far this month, and the Sterling/Dulles
Virginia area had hit 90 F 15 days.

Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.

Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.

Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.

All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037-050-051-
     055>057-502.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DHOF
AVIATION...RCM/DHOF
MARINE...RCM/DHOF
CLIMATE...DHOF
Hazardous weather outlook, Jul 21, 4:11 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Tue Jul 21 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for portions
of southern Maryland and the Fredericksburg Virginia vicinity.

Scattered thunderstorms today could produce isolated damaging wind
gusts, as well as heavy rainfall, which could lead to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Continued heat and humidity may lead to a heat index near or
above 105 degrees Wednesday and Thursday.

Scattered thunderstorms Wednesday and Thursday could produce
isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for the
north central Virginia piedmont.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Continued heat and humidity may lead to a heat index near or
above 100 degrees Wednesday and Thursday.

Scattered thunderstorms Wednesday and Thursday could produce
isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Local storm report, Jul 21, 3:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 NW TUNIS              38.75N  78.92W
07/21/2020                   ROCKINGHAM         VA   911 CALL CENTER

            A FEW TREES DOWN NORTH OF BROADWAY.

&&

EVENT NUMBER LWX2001494

STRONG
Local storm report, Jul 21, 3:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     2 SW LINVILLE           38.50N  78.87W
07/21/2020                   ROCKINGHAM         VA   911 CALL CENTER

            TWO TREES DOWN NORTH OF HARRISONBURG TOWARD LINVILLE.

&&

EVENT NUMBER LWX2001495

STRONG
Local storm report, Jul 21, 3:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NE BRIDGEWATER        38.41N  78.94W
07/21/2020                   ROCKINGHAM         VA   911 CALL CENTER

            TREE AND POWER LINE DAMAGE IN AND NEAR DAYTON.

&&

EVENT NUMBER LWX2001496

STRONG
Local storm report, Jul 21, 3:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 WSW HARRISONBURG      38.42N  78.91W
07/21/2020                   ROCKINGHAM         VA   911 CALL CENTER

            TREES AND WIRES DOWN ON RUBY DRIVE.

&&

EVENT NUMBER LWX2001497

STRONG
Local storm report, Jul 21, 3:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     HARRISONBURG            38.43N  78.88W
07/21/2020                   ROCKINGHAM         VA   911 CALL CENTER

            TREE AND POWER LINE DAMAGE IN HARRISONBURG, INCLUDING
            TREES AND WIRES DOWN ON VALLEY STREET.

&&

EVENT NUMBER LWX2001498

STRONG

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 21, 3:45 PM EST
Where
Morgan County, Berkeley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.630, -78.230

Trees were blown down near the intersection of River Road and Grape Hill Drive.

Thunderstorm Wind, Hampshire

When
July 21, 4:18 PM EST
Where
Hampshire County, 0.67 mi SE of Hanging Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.264, -78.540

Multiple trees blew down in the 9000 block of US-50 Northwestern Pike in Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900479, 900495.